IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1712 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (323 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed70    
    Printed0    
    Emailed0    
    PDF Downloaded3    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2020  |  Volume : 52  |  Issue : 6  |  Page : 531-532
 

Tacrolimus-induced mania in a patient with nephrotic syndrome


1 Department of Nephrology, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun, Uttarakhand, India
2 Department of Medicine, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun, Uttarakhand, India

Date of Submission07-Oct-2020
Date of Decision31-Oct-2020
Date of Acceptance04-Jan-2021
Date of Web Publication19-Feb-2021

Correspondence Address:
Dr. Alok Kumar
Department of Nephrology, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun, Uttarakhand
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_710_20

Rights and Permissions



How to cite this article:
Kumar A, Khrime D, Ruhela V. Tacrolimus-induced mania in a patient with nephrotic syndrome. Indian J Pharmacol 2020;52:531-2

How to cite this URL:
Kumar A, Khrime D, Ruhela V. Tacrolimus-induced mania in a patient with nephrotic syndrome. Indian J Pharmacol [serial online] 2020 [cited 2021 Feb 26];52:531-2. Available from: https://www.ijp-online.com/text.asp?2020/52/6/531/309734




Sir,

Tacrolimus had been used for various indications such as nephrotic syndrome and autoimmune disorders, besides in organ transplantation. Tacrolimus had been reported with many neuropsychiatric side effects such as tremors, anxiety, and psychosis. There are only three published cases of mania associated with the use of tacrolimus.[1],[2],[3] Two cases were reported after the use of drug in renal-transplant recipients and one case was report in a patient with leukemia. We report here a case of a 65-year-old male who developed mania after the use of tacrolimus for resistant nephrotic syndrome due to focal and segmental sclerosis.

The patient was treated with steroids and Angiotensin convertase inhibitor inhibitors but did not respond. Later, his proteinuria worsened and s. creatinine increased to 1.8 mg% from 1.3 mg% at baseline. He was started on 2.5 mg tacrolimus twice a day in addition to ramipril 5 mg daily and torsemide 20 mg daily. He presented with lack of sleep, excessive talking, and agitation after 3 weeks of therapy. He had increased energy and increased productivity of speech. His family told that he was talking too much which was against his normal behavior. He was well oriented to time, place, and person. He had blood pressure of 130/90 mmHg and was afebrile. There was no neurological deficit, and his pupils were on normal size with normal light reaction. His plantar was flexor on both sides. His total leucocyte count was 6800/mm3 and hemoglobin was 12.8 gm%. His serum (s.) creatinine was 1.6 mg% and s. sodium and potassium were 139 and 4.8 mEq/l. His s. calcium was 8.7 mg% and s. albumin was 3.4 g/dl. He had s. bilirubin of 1.1 mg%, and aspartate aminotransferase and alanine aminotransferase were 32 and 36 iU/L. He had trough tacrolimus level of 5.6 ng/ml. His magnetic resonance imaging cranium and electroencephalography were normal. He was evaluated by medical team and diagnosed with mania and started on olanzapine 5 mg and lorazepam 2 mg bedtime. Tacrolimus was discontinued. His mental and physical status improved in 2 days, and he was discharged with normal mental status.

Our patient is probably the first case who received tacrolimus for glomerular disease and developed mania. Our case had temporal relationship with commencing tacrolimus and development of mania. There were no evident metabolic abnormalities, and he had resolution of symptoms after withdrawal of tacrolimus. He had normal level of tacrolimus. Our patient developed mania in spite of normal drug level. Jain et al. also found mania with subtherapeutic levels of tacrolimus.[3] There is a report of development of mania 17 years after renal transplant with elevated blood levels of tacrolimus.[1] Delirium and other neurotoxic reactions are reported with tacrolimus usage in transplant patients.[4] Gupta et al. described mania in a child following renal transplant with toxic levels of tacrolimus.[3] Ithman et al. reported mania in a 66-year-old renal-transplant recipient.[5] She had a history of bipolar disorder and developed mania 1.5 years after transplant. There is possibility of relapse in this patient. To conclude, tacrolimus could cause mania in a patient with normal tacrolimus level, and withdrawal of the drug would lead to resolution of symptoms.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/ have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Bersani G, Marino P, Valeriani G, Cuoco V, Zitelli C, Melcore C, et al. Manic-like psychosis associated with elevated trough tacrolimus blood concentrations 17 years after kidney transplant. Case Rep Psychiatry 2013;2013:926395.  Back to cited text no. 1
    
2.
Gupta P, Singh J, Mahapatra A, Sharan P. Tacrolimus-associated mania with psychotic symptoms in a child after renal transplant. Natl Med J India 2018;31:281-2.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Jain S, Hsuan Liao Y, Li D. Tacrolimus induced mania with psychosis: A case report. Clin Case Rep Rev 2015;1:[doi: 10.15761/CCRR.1000187].  Back to cited text no. 3
    
4.
Veroux P, Veroux M, Puliatti C, Morale W, Cappello D, Valvo M, et al. Tacrolimus-induced neurotoxicity in kidney transplant recipients. Transplant Proc 2002;34:3188-90.  Back to cited text no. 4
    
5.
Ithman M, Malhotra K, Bordoloi M, Singh G. Treatment-refractory mania with psychosis in a post-transplant patient on tacrolimus: A Case Report. Clin Med Res 2018;16:47-9.  Back to cited text no. 5
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow